New Mexico, 2021Damaging Wind in New Mexico, June 23, 2021
June 23, 2021 · NWS ABQ · 1 event in 1 county or zone
An area of high pressure that had been prominent over New Mexico and Arizona in the days prior shifted eastward into Texas on June 23, 2021. With the high pressure over Texas and a low pressure system off the coast of California, southwest flow began to stream subtropical moisture into New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure that had been prominent over New Mexico and Arizona in the days prior shifted eastward into Texas on June 23, 2021. With the high pressure over Texas and a low pressure system off the coast of California, southwest flow began to stream subtropical moisture into New Mexico. This increased storm coverage over northern and central portions of the state, however, drier low levels of the atmosphere resulted in gusty outflow winds. Most of these winds were sub-severe, but a downdraft from a shower near Tucumcari produced a 62 mph wind gust at the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 4:44 PM MST, 1 hour earlier.
Area forecast discussion, Jun 23, 4:44 PM MST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Wed Jun 23 2021
.AVIATION...
00Z TAF CYCLE
Showers and a few thunderstorms persist across much of western NM
late this afternoon. These storms will struggle to move into the Rio
Grande Valley (KABQ, KAEG, and KSAF), but outflow boundaries fromt
hese storms certainly will. Thus, some erratic wind directions and
gusts expected. Additional stronger storms have developed across far
east central NM. Small hail as well as strong wind gusts can be
expected with these storms. Though much of the precip will diminish
this evening, hi-res models suggest additional development near the
AZ/NM border is possible overnight. On Thursday, showers and
thundestorms are expected for most areas. Gusty outflow winds will
again be a concern.
34
&&
.PREV DISCUSSION...232 PM MDT Wed Jun 23 2021...
.SYNOPSIS...
The extreme heat of the past couple of weeks will gradually come to
an end through the remainder of the work week, then temperatures
will trend below normal this weekend and into early next week thanks
to a backdoor cold front and an increase in shower and thunderstorm
activity. The front will progress southwest across the area over the
weekend and result in strong east canyon winds into the Rio Grande
and Upper Tularosa Valleys. Rain chances will favor areas from the
central mountain chain east to the Texas border through the weekend
and then expand west to near the Arizona border early next week.
Moisture will hang around through at least the middle of next week
with rounds of showers and storms each day and below normal high
temperatures.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Latest water vapor imagery shows the upper-level high has shifted
east and expanded over northern Mexico and TX while a closed low
spins off the coast of CA. Southwest flow has already begun to
advect moisture into the area with PWATs on soundings across the SW
increasing on this morning's 12Z release. Conditions remain drier at
the surface, however, with dewpoints this afternoon in the 30's to
low 40's across central and western NM. Convection has already
started to form across the southwest mountains at the time of this
writing and will continue to become more expansive along and west of
the Continental Divide through the late afternoon. Isolated
thunderstorms may expand into the RGV this evening, but with the
drier low-levels, wetting precipitation will be spotty and gusty,
erratic winds will be more common. Activity will taper off late this
evening, but a few showers may persist overnight near the western
border.
The same overall pattern is expected to continue on Thursday with
the high to the east, the closed low over CA, and southwest flow
continuing to steer a subtropical plume of moisture into the area.
Moisture values continue to trend up with PWATs around 0.75" across
the west to near an inch along and east of the RGV. This will result
in increased coverage in thunderstorm activity. While dewpoints
trend up slightly areawide, they're still not favorable for wetting
precipitation, particularly along the west of the Continental
Divide. Favorable rain totals will again be spotty with wind the
primary hazard with any storm. Otherwise, the increased moisture
will also be beneficial for helping to cool temperatures.
Temperatures cool to near normal across western and central NM while
still remaining above normal across the east.
LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
The swath of Pacific moisture will shift east on Friday and be
replaced with dry westerlies and lower PWATs as the remnant Pacific
low moves slowly east across northern AZ. Moisture convergence and
instability will favor the eastern plains near the TX/OK borders for
a round of convection Friday afternoon/evening, where a few storms
may become severe, but should move quickly east out of NM.
The advertised backdoor front will slide southwest down the eastern
plains to the central mountain chain Friday night into Saturday
morning, bringing upslope flow and higher surface dewpoint
temperatures for a round of strong to severe storms by afternoon/evening.
The front will surge west Saturday night, likely aided by thunderstorm
outflow, and will result in strong east canyon/gap winds into the
Rio Grande and Upper Tularosa Valleys. Moisture behind the front will
likely make it to at least the Continental Divide Saturday night
into Sunday morning, setting the stage for a more widespread round of
convection and wetting rain Sunday afternoon through night. Both the
12Z GFS and ECMWF show the PWAT at KABQ rising to over 1" on Sunday,
which would definitely be above normal for late June. So, given the
instability, expect some heavy downpours with these storms. Daytime
temperatures will trend below to well below normal this weekend
thanks to the added cloud cover, potential rain cooling, upslope flow
and lower pressure heights with the dominant upper high parked well
to the north over the Pacific NW. Our area will remain on the
periphery of the upper high to the north and the upper high over the
Gulf states, effectively in a col through the middle of next week.
Meaning, moisture won't be leaving and we'll have daily rounds of
storms in what appears to be an early onset to the North American
Monsoon, or what we like to call the "Monsoon in June".
15/11
&&
.FIRE WEATHER...
Southwest flow over the area will stream moisture into much of the
area through Thursday which will lead to daily rounds of shower and
thunderstorm activity. Despite this increase in moisture, drier low-
levels will mean wetting precipitation will be spotty with activity
a mix of wet and dry thunderstorms. Flow turns westerly on Friday,
pushing the moisture and precipitation into eastern NM for the day.
A backdoor cold front will then move into eastern NM Friday night,
helping to replenish low-level moisture. This moisture will continue
to move westward, reaching the Continental Divide by Saturday
morning and the AZ border by early Sunday. Behind this front,
precipitation chances will trend up each day this weekend and into
early next week with wetting precipitation possible for most areas
although it may be spottier for far western NM, such as Gallup and
Farmington.
15
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 23, 2:16 AM MST, 15 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MDT Wed Jun 23 2021
NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
316 AM MDT Wed Jun 23 2021
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will be possible over the high
terrain this afternoon, trending toward western areas of the state
this evening. Thunderstorms will be capable of producing the usual
hazards of lightning, small hail, and erratic gusty winds.
Hot temperatures will be more widespread today with many central to
eastern areas reaching the upper 90's to triple digits.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot temperatures will remain in place Thursday and Friday with many
central to eastern areas continuing to reach the upper 90's to
triple digits.
Scattered afternoon thunderstorms on Thursday will also bring brief
downpours and bouts of strong and erratic gusty winds through western
and central NM. More widespread wetting thunderstorms look to arrive
late Friday in northeastern New Mexico, expanding westward through this
weekend and early next week. Storms that develop Friday night and
through early next week will be capable of turning stronger with
heavy downpours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any rainfall, hail, or strong wind
gusts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
52
Thunderstorm Wind, Quay
- When
- June 23, 5:44 PM MST to 5:46 PM MST
- Where
- Quay County, (Tcc)tucumcari Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.180, -103.600
An ASOS station in Tucumcari measured a 62 mph wind gust associated with the downdraft of a weak non-thunderstorm shower.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 23 to 24, 20211 in hail · 43 events
- Flash Flooding and Damaging Wind in Iowa, June 23 to 25, 202150 kt wind · 41 events
- Damaging Winds in Nebraska, June 23 to 24, 2021$51,000 · 62 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 23, 2021$10,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in South Dakota, June 23, 2021$3,000 · 1 in hail · 7 events
- Flash Flooding in Louisiana, June 23, 20213 events
- Damaging Winds in Kansas, June 23, 202152 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 23, 20213 events
- Flood and Hail in Oregon, June 23, 20211.25 in hail · 2 events
- Hail in Idaho, June 23, 20211 in hail · 1 event
- Waterspout in Gulf of Mexico, June 23, 20211 event
- Damaging Wind in Wyoming, June 23, 202152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956668.